Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 19, 2018, 5:05 PM MST for Graham County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 5:05 PM MST (00:05 UTC)
- Expired
- Jul 19, 2018, 6:30 PM MST
- In force
- 85 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
557 WGUS55 KTWC 200005 FFWTWC AZC009-200130- /O.NEW.KTWC.FF.W.0007.180720T0005Z-180720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 505 PM MST THU JUL 19 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... South central Graham County in southeastern Arizona... * Until 630 PM MST. * At 503 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. This Flash Flood Warning replaces and is in effect for the same area as the Small Stream Flood Advisory issued earlier. * Some locations that will experience flooding include... Mount Graham and Junction Of Highways 191 And 266. This includes the following highways... Route 191 between mile markers 100 and 109. Route 266 between mile markers 105 and 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3257 10960 3250 10973 3269 11001 3275 10978 $$ Zell
2 follow-up statements
833 WGUS75 KTWC 200036 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 536 PM MST THU JUL 19 2018 AZC009-200130- /O.CON.KTWC.FF.W.0007.000000T0000Z-180720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham- 536 PM MST THU JUL 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH CENTRAL GRAHAM COUNTY... At 532 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar rainfall estimates indicate that over 2 inches of rainfall has occurred along State Highway 286 west of Highway 191. Some locations that will experience flooding include... Mount Graham and Junction Of Highways 191 And 266. This includes the following highways... Route 191 between mile markers 100 and 109. Route 266 between mile markers 105 and 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3257 10960 3250 10973 3269 11001 3275 10978 $$ Zell
183 WGUS75 KTWC 200130 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 630 PM MST THU JUL 19 2018 AZC009-200140- /O.EXP.KTWC.FF.W.0007.000000T0000Z-180720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham- 630 PM MST THU JUL 19 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY HAS EXPIRED... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3257 10960 3250 10973 3269 11001 3275 10978 $$ Zell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:33 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 1:33 PM MST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Jul 19 2018 .SYNOPSIS...Daily rounds of thunderstorms can be expected across parts of southeast Arizona into Saturday. As high pressure strengthens over the desert southwest late this weekend into early next week, the number of storms will decrease and temperatures will climb to well above normal with near record heat possible early next week. && .DISCUSSION...Convection beginning to fire up across the region with the White Mountains and Patagonia area the first to the party. The Patagonia storms built quickly as one would expect with the impressive instability we have. Would expect some of the Sky Islands to get into the mix soon and we will likely be fairly active well into the evening, at least the eastern two-thirds of the area. Western Pima county likely will not have convection to deal with this time. Friday should look fairly similar to today with respect to the air mass and convective potential so I have maintained decent pops in the forecast, again the eastern two-thirds of the area. Temperatures will be similar as well. Things begin to change over the weekend as a fairly expansive upper ridge over north Texas Friday evening begins to build westward through the weekend. As it moves west it will begin to warm the mid- levels of the atmosphere gradually chocking off the convection. I still feel there will be isolated convection around with a bit more south of Tucson over higher terrain, but is should be noticeably less than today and Friday. The decrease in storms will be more noticeable on Sunday with the high center now over NM and temps will begin to rise as well. The bigger changes come about on Monday through Tuesday as the upper high crests over the state. With the possible exception of the White Mountains, convection should be shut down those two days with plenty of sunshine and significantly warmer temperatures. Models have been fairly consistent with this solution and with growing confidence that it will come to pass and shut down the convection, some changes were required, namely bumping up temperatures a bit further and issuing a Excessive Heat Watch for Monday through Tuesday for a large part of the area. With the combination of expected high temperatures, very warm low temperatures and somewhat elevated dewpoints, the current forecast has us meeting heat criteria with the potential for slightly higher temps as the 700 mb temps that period are forecast to be in the 99+ percentile range. Current forecast also has some record highs forecast both Monday and Tuesday. Cooler temperatures will begin to return Wednesday onward as the high drifts off to the west resulting in lower heights and thickness values and with a return of some moisture and slightly more favorable vertical temperature profile, likely some convection as well. If the cooling is delayed a bit we could have heat headlines into Wednesday but too early to pin that down. && .AVIATION...Valid through 21/00Z. ISOLD to SCT TSRA with SCT-BKN clouds 70-120 ft AGL will continue through 20/03Z then gradually diminish thereafter. IFR cigs in heavy rain with strongest TSRA. Storm development expected again Friday after 20/19Z. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to occasionally scattered afternoon and evening storms are forecast generally Tucson eastward into Saturday. Heat will build Sunday into early next week with potential for record high temperatures. Outside of thunderstorms, 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501>509-515. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 2:35 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST THU JUL 19 2018
AZZ509-510-192215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
235 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...
At 233 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles south of Seven Mile to 15 miles north
of Morenci. Movement was southwest at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Runoff from heavy rain should start flows in washes and small
streams.
Locations impacted include...
Rose Peak, Point-Of-Pines and Arsenic Tubs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3303 10906 3329 10997 3354 10999 3354 10984
3353 10984 3354 10983 3348 10981 3347 10978
3348 10975 3352 10973 3353 10971 3352 10906
TIME...MOT...LOC 2133Z 044DEG 6KT 3339 10978 3328 10931
KDSpecial weather statement, Jul 19, 3:23 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST THU JUL 19 2018
AZZ503-192300-
Upper Santa Cruz River and Altar Valleys including Nogales-
323 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...
At 322 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Rio Rico, or 13 miles west of Nogales, moving
northwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Arivaca, Ruby and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 11153 3148 11154 3164 11143 3161 11120
3134 11111
TIME...MOT...LOC 2222Z 115DEG 10KT 3141 11116
ZellSpecial weather statement, Jul 19, 3:32 PM MST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Tucson AZ 332 PM MST THU JUL 19 2018 AZZ509-510-192315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 332 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL GREENLEE COUNTIES UNTIL 415 PM MST... At 332 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Morenci, or 28 miles north of Safford, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of central Graham and west central Greenlee Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3336 10960 3327 10930 3283 10944 3301 10988 TIME...MOT...LOC 2232Z 022DEG 8KT 3322 10956 KD
Special weather statement, Jul 19, 4:21 PM MST, 44 minutes before
Special Weather Statement National Weather Service Tucson AZ 421 PM MST THU JUL 19 2018 AZZ509-510-200000- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 421 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500 PM MST... At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21 miles north of Safford, moving southwest at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Strong wind gusts to 50 mph could precede any rain in the Gila River Valley including Safford. Locations impacted include... Safford, Thatcher, Pima, Solomon and Fort Thomas. LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009 TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978 KD
Special weather statement, Jul 19, 4:53 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST THU JUL 19 2018
AZZ509>511-200030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
453 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...
At 453 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Sawmill to 22 miles
northwest of Safford. Movement was west at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Calva, Bylas and Fort Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 10980 3296 11029 3319 11044 3320 11040
3328 11046 3338 11044 3340 11040 3340 11037
3343 11032 3344 11020 3346 11017 3346 11010
TIME...MOT...LOC 2353Z 089DEG 18KT 3344 11014 3309 10992
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Jul 19, 5:39 PM MST | Areal Flood Advisory | TWC | Graham | 111 min |
| Jul 19, 5:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 60 min |
| Jul 19, 6:08 PM MST | Special Weather Statement | TWC | Cochise | 22 min |
| Jul 19, 6:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 19, 6:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jul 19, 6:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Jul 19, 7:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 19, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise | 88 min |
| Jul 19, 7:44 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 19, 7:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 20, 3:38 AM MST | Excessive Heat Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 6 days |
| Jul 20, 12:29 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Jul 20, 12:32 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 20, 12:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 20, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Jul 20, 1:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 20, 2:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jul 20, 2:37 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 20, 3:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 20, 4:01 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Jul 20, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Jul 20, 4:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 20, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.